Kansas, 2011

Hail and High Wind in Kansas, June 8 to 9, 2011

June 8 to 9, 2011 · NWS ICT · 4 events in 3 counties and zones

A cluster of strong to severe thunderstorms affected south-central Kansas during the mid-evening hours on the 8th, producing hail up to ping-pong ball size in Reno county. As the storms collapsed during the late evening hours on the 8th through the early morning hours on the 9th, very strong winds up to 70 mph were recorded across the Wichita area due to evaporative cooling effects from the…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cluster of strong to severe thunderstorms affected south-central Kansas during the mid-evening hours on the 8th, producing hail up to ping-pong ball size in Reno county. As the storms collapsed during the late evening hours on the 8th through the early morning hours on the 9th, very strong winds up to 70 mph were recorded across the Wichita area due to evaporative cooling effects from the collapsing storms. As a side note, environmental conditions were just right to produce a relatively rare heat burst across the Wichita area. Temperatures quickly rose from 85 to around 102 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 8, 5:57 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 8, 5:57 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT WED JUN 8 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

SHARP STATIONARY FRONT CURRENTLY EXTENDING FROM JUST SOUTHEAST OF
KSLN...SOUTHWEST TO JUST NORTHWEST OF KHUT...WILL EVENTUALLY SURGE
NORTH LATE TONIGHT AND THURSDAY MORNING...AS SHORTWAVE ENERGY
APPROACHES FROM THE WEST. SOUTHERLY WINDS ARE EXPECTED SOUTH OF
THE FRONT...WITH NORTHEASTERLY WINDS NORTH OF THE FRONT. THE FRONT
WILL FLIRT WITH KHUT-KSLN OVERNIGHT. FOR THIS EVENING...MAY SEE A
FEW THUNDERSTORMS DEVELOP ALONG THE FRONT AFFECTING MAINLY KHUT
AND KSLN. DO NOT THINK THUNDERSTORM COVERAGE WILL BE WIDESPREAD
GIVEN WEAK TO NIL UPPER LEVEL SUPPORT AND VERY WARM 700MB
TEMPERATURES. THE MAIN THREATS WILL ANY ACTIVITY THIS EVENING WILL
BE LOCALLY STRONG WIND GUSTS AND LOCALLY HEAVY RAIN. THUNDERSTORMS
SHOULD END BY 06Z. SHOULD SEE ADDITIONAL THUNDERSTORM DEVELOPMENT
THURSDAY AFTERNOON FOR ALL SITES EXCEPT KCNU...AS SHORTWAVE ENERGY
INTERACTS WITH THE FRONTAL BOUNDARY IN PLACE.

ADK

&&

.PREV DISCUSSION... /ISSUED 337 PM CDT WED JUN 8 2011/

DISCUSSION...

THE MAIN FORECAST CONCERN IS THE CHANCE FOR PRECIPITATION TONIGHT
AND TOMORROW AND TEMPERATURES FOR TOMORROW.

SYNOPSIS:
A TROUGH SITS ALONG THE WESTERN CONUS WITH A BROAD RIDGE OVER THE
EAST COAST.  MOST OF THE CENTRAL PLAINS SITS UNDER SOUTHWESTERLY
FLOW WITH A FEW DISTURBANCES AT THE BASE OF THE TROUGH AND ITS
INFLECTION POINT.  THE DISTURBANCE THAT MOVED ACROSS THE NORTHERN
PLAINS EARLY THIS MORNING HELPED TO DRAG A COLD FRONT ACROSS
KANSAS.  THIS FRONT AS OF 20Z IS SITUATED FROM JUST WEST OF SALINA
TO SOUTH OF GREAT BEND.  SOUTH OF THE FRONT...TEMPERATURES HAVE
AGAIN SURGED INTO THE TRIPLE DIGITS WHILE BEHIND THE FRONT TEMPS ARE
IN THE MORE MODERATE 80S.  A LOW LEVEL CU FIELD IS DEVELOPING ALONG
THE FRONT IN NORTHEASTERN KANSAS THIS AFTERNOON.

TONIGHT:
THUNDERSTORMS REMAIN A POSSIBILITY THIS EVENING AND OVERNIGHT HOURS.
MAXIMUM HEATING THIS AFTERNOON ALONG AND AHEAD OF THE FRONT WILL
HELP TO INITIATE THUNDERSTORMS THIS EVENING.  CONVERGENCE ALONG THE
BOUNDARY WILL HELP WEAKEN THE CAP AND WITH 1000-2000 J/KG CAPE NEAR
THE BOUNDARY AND 40-50KT SHEAR SEVERE THUNDERSTORMS ARE POSSIBLE.
THE MAIN CONCERN FOR THIS IS THE LACK OF UPPER LEVEL SUPPORT. THE
HRRR THIS AFTERNOON HAS BEEN CONSISTENT IN DEVELOPING CONVECTION IN
TWO SEPARATE LOCATIONS...NEAR THE LOW CENTER IN NORTHWESTERN
OKLAHOMA AND DEVELOPING NORTHEAST INTO SOUTH CENTRAL KANSAS...AND IN
NORTHEASTERN KANSAS BETWEEN 22-01Z.  THUNDERSTORMS WILL BE POSSIBLE
ALONG THE FRONT THROUGH THE EVENING HOURS...BEFORE MOVING EASTWARD
INTO EAST CENTRAL KANSAS AND INTO MISSOURI.

ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR
MORNING - BETWEEN 06-12Z. THIS TIME THERE IS A WEAK DISTURBANCE
MOVING THROUGH THE REGION...GIVING SOME UPPER LEVEL SUPPORT...ALONG
WITH MOISTURE TRANSPORT/ISENTROPIC LIFT OVER THE BOUNDARY.  BECAUSE
OF THIS HAVE INCLUDED POPS ACROSS SOUTH CENTRAL KANSAS DURING THIS
PERIOD.

THURSDAY - SATURDAY:
THE FRONTAL POSITION WILL PIVOT ACROSS THE STATE WITH THE FRONT
RETURNING NORTH AS A WARM FRONT DURING THE AFTERNOON.  TEMPERATURES
WILL AGAIN BE CLOSE TO REACHING THE TRIPLE DIGITS NEAR THE
OKLAHOMA/KANSAS BORDER.  TEMPERATURES BEHIND THE FRONT WILL BE IN
THE MUCH COOLER UPPER 70S AND LOW 80S.  A FEW DISTURBANCES WILL
CONTINUE TO MOVE ACROSS THE CENTRAL PLAINS DURING THE DAY AND
EVENING.  THIS WILL HELP INITIATE THUNDERSTORMS AS CAPE/SHEAR REMAIN
PLENTIFUL...WITH THE ADDITION OF UPPER LEVEL SUPPORT.

THE FRONT WILL CONTINUE TO SLIDE SLOWLY SOUTHWARD FRIDAY...BUT MAKE
LITTLE PROGRESS UNTIL EVENING WHEN IT WILL BEGIN TO PUSH INTO SOUTH
CENTRAL KANSAS AND OUT OF THE STATE.  PRECIPITATION CHANCES WILL
CONTINUE ALONG AND NORTH OF THE FRONT INTO SATURDAY MORNING WITH THE
INCREASED MOISTURE TRANSPORT AND LOW LEVEL JET.

BY SATURDAY AFTERNOON THE WARM FRONT WILL MOVE BACK NORTH ACROSS
SOUTHWESTERN KANSAS...LEAVING THE WARM/MOIST AIRMASS ACROSS MUCH OF
CENTRAL AND EASTERN KANSAS.  THIS WILL AID IN THUNDERSTORM
DEVELOPMENT...WITH 2000-2500 J/KG CAPE AND 50KTS OF BULK SHEAR
SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE...AND WITH THE
EXTREMELY CURVED HODOGRAPHS...TORNADOES COULD BE POSSIBLE. IT WILL
NEED TO BE MONITORED OVER THE NEXT FEW DAYS.

SUNDAY - WEDNESDAY:
A FEW WAVES CONTINUE TO MOVE THROUGH THE REGION DURING THE EXTENDED
PERIOD OF THE FORECAST...KEEPING LOW CHANCES FOR PRECIPITATION IN
THE MIX.  THE UPPER RIDGE WILL BUILD IN...BUT THE WAVES WILL MOVE
OVER IT...BREAKING IT DOWN BY THE BEGINNING OF THE WORK WEEK.  MOST
OF CENTRAL AND SOUTHERN KANSAS WILL STAY SOUTH OF AN APPROACHING
FRONT...KEEPING TEMPERATURES IN THE 90S FOR THE PERIOD.  THERE
REMAIN SOME SLIGHT DISCREPANCIES WITH HOW THE EXTENDED MODELS HANDLE
THE UPPER WAVES...AND HAVE KEPT SLIGHTS IN THE FORECAST FOR PART OF
MONDAY/TUESDAY AND WEDNESDAY.

BILLINGS

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

CURRENT OBSERVATIONS SHOW THAT A COLD FRONT HAS PUSHED THROUGH
KRSL AND IS SLOWLY MOVING TOWARDS THE SOUTHEAST. A LINE OF CU HAS
ALSO BEGUN TO DEVELOP ALONG THE FRONT WITH GUSTY SOUTHERLY WINDS
AHEAD OF THE FRONT. BECAUSE OF THE RELATIVE ISOLATION NATURE OF
THE STORM COVERAGE...KEPT TAFS AT A VCTS WITH CB GROUP INSTEAD OF
TSRA. WOULD WANT TO SEE THE RADAR TRENDS TO HELP INCREASE
CONFIDENCE LEVEL BEFORE INSERTING A TSRA GROUP. MODEL DATA SHOWS
THAT THE BOUNDARY WILL CONTINUE TO MOVE ACROSS THE AREA AND BEGIN
TO STALL OUT NEAR KHUT AND KICT LATE TONIGHT. THE BEST AREA TO
RECEIVE PRECIP WILL BE KHUT/KSLN/KICT. TOMORROW THE BOUNDARY WILL
BEGIN TO LIFT BACK NORTH AND GUSTY WINDS WILL CONTINUE THROUGH THE
DAY.

DUNTEN

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  96  67  87 /  20  30  30  30
HUTCHINSON      73  93  64  82 /  30  30  30  20
NEWTON          73  94  65  83 /  30  30  30  30
ELDORADO        72  93  66  87 /  20  30  30  30
WINFIELD-KWLD   74  96  69  91 /  20  30  30  30
RUSSELL         61  78  57  81 /  30  20  30  20
GREAT BEND      64  84  59  81 /  30  20  30  20
SALINA          68  90  62  82 /  30  20  30  20
MCPHERSON       71  92  63  82 /  30  30  30  20
COFFEYVILLE     72  93  69  90 /  20  10  20  30
CHANUTE         71  92  69  89 /  20  20  30  30
IOLA            71  92  68  88 /  20  20  30  30
PARSONS-KPPF    72  93  70  90 /  20  20  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 8, 6:34 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT WED JUN 8 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-100045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
734 PM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING AND TONIGHT...MAINLY WEST OF THE FLINT HILLS CORRIDOR. A
FEW OF THE STORMS THIS EVENING COULD BE STRONG TO SEVERE...WITH
STRONG WIND GUSTS TO 60 MPH AND QUARTER SIZE HAIL. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS MAINLY NORTHWEST
OF THE TURNPIKE THURSDAY AFTERNOON AND EVENING...WITH CHANCES
SPREADING INTO SOUTHEAST KANSAS THURSDAY NIGHT AND FRIDAY. STRONG
TO SEVERE STORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING
GENERALLY NORTHWEST OF THE TURNPIKE...WITH SOME STORMS ALSO
PRODUCING LOCALLY HEAVY RAINFALL.

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE CONFINED TO MAINLY
SOUTH CENTRAL AND SOUTHEAST KANSAS FRIDAY NIGHT...WITH CHANCES
DEVELOPING NORTH ACROSS MUCH OF THE AREA AGAIN FOR SATURDAY AND
INTO SUNDAY. A FEW STRONG STORMS AND SOME WITH HEAVY RAINFALL
WILL BE POSSIBLE. A FEW OF THESE STORMS COULD BE SEVERE ON
SATURDAY AFTERNOON...WITH THE MAIN THREATS BEING LARGE HAIL AND
GUSTY WINDS. AFTER A BRIEF BREAK ON MONDAY...SLIGHT CHANCES FOR
STORMS WILL RETURN AGAIN ON TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY STILL BE NEEDED FOR A TIME THIS EVENING
WEST OF THE FLINT HILLS. STORMS SPOTTERS MAY AGAIN BE NEEDED
THURSDAY AFTERNOON AND EVENING MAINLY NORTHWEST OF THE TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/JMC/BILLINGS/ADK

In the hours before

Special weather statement, Jun 8, 6:35 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT WED JUN 8 2011

KSZ049-051-090100-
MCPHERSON-SALINE-
735 PM CDT WED JUN 8 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MCPHERSON AND SALINE COUNTIES...

AT 730 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF ROXBURY...OR 15 MILES NORTHEAST
OF MCPHERSON...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Local storm report, Jun 8, 7:36 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
836 PM CDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             CUNNINGHAM              37.64N 98.43W
06/08/2011  E1.00 INCH       KINGMAN            KS   TRAINED SPOTTER

&&

SGS

The radar

The Wichita radar (KICT), 87 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 high wind. Local standard time, as filed.

Hail, Kingman

When
June 8, 7:36 PM CST
Where
Kingman County, 0.69 mi S of Cunningham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.640, -98.430

Hail, Reno

When
June 8, 7:47 PM CST
Where
Reno County, 7 mi S of Langdon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.750, -98.300

High Wind, Sedgwick

When
June 8, 9:57 PM CST
Where
Sedgwick forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Collapsing thunderstorms during the late evening hours on the 8th produced very strong winds near 70 mph across the Wichita area, due to evaporative cooling effects from the collapsing storms. The 69 mph wind gust was measured at Mid-Continent Airport.

High Wind, Sedgwick

When
June 9, 12:00 AM CST to 12:04 AM CST
Where
Sedgwick forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Collapsing thunderstorms during the late evening hours on the 8th through the early morning hours on the 9th produced very strong winds near 60 mph across southeast Wichita and also the Derby area, due to evaporative cooling effects from the collapsing storms. A wind gust to 62 mph was measured at McConnell Airforce Base.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324466, 324467, 324472, 324473.